Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 207, NWS Blacksburg, VA

July 27, 2016Bedford County, Franklin County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2016, 3:02 PM EDT for Bedford County, Franklin County, Pittsylvania County, Virginia. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 3:02 PM EDT (19:02 UTC)
Expired
Jul 27, 2016, 4:00 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:15 PM EDTTSTM WND DMG2 Ssw Northwest Smith M, VAFIVE TREES DOWN ON MIDDLE VALLEY ROAD
Jul 27, 3:15 PM EDTTSTM WND DMG2 Wsw Northwest Smith M, VAONE TREE DOWN ON NORTHRIDGE ROAD NEAR THE INTERSECTION WITH HARDY ROAD
Jul 27, 3:50 PM EDTTSTM WND DMG3 Nw Penhook, VAONE FOOT DIAMETER TREE DOWN ON LAKESTONE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS51 KRNK 271902
SVRRNK
VAC019-067-143-272000-
/O.NEW.KRNK.SV.W.0207.160727T1902Z-160727T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 400 PM EDT

* AT 301 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTLAKE
  CORNER...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PENHOOK...
  HUDDLESTON...
  MONETA...
  NORTHWEST SMITH MOUNTAIN LAKE...
  AND NORTH SHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3692 7953 3701 7974 3713 7989 3723 7982
      3718 7944 3697 7946
TIME...MOT...LOC 1901Z 291DEG 6KT 3713 7974 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
4 follow-up statements
219 
WWUS51 KRNK 271918
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUL 27 2016

VAC019-067-143-272000-
/O.CON.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
318 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR...NORTHWESTERN PITTSYLVANIA...NORTHEASTERN FRANKLIN AND
SOUTHWESTERN BEDFORD COUNTIES... THIS INCLUDES SMITH MOUNTAIN LAKE...

AT 316 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTLAKE
CORNER...MOVING EAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PENHOOK...
HUDDLESTON...
MONETA...
NORTHWEST SMITH MOUNTAIN LAKE...
AND NORTH SHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3692 7953 3701 7974 3711 7986 3715 7977
      3722 7973 3718 7944 3697 7946
TIME...MOT...LOC 1916Z 291DEG 6KT 3712 7971 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
754 
WWUS51 KRNK 271934
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT WED JUL 27 2016

VAC019-067-143-272000-
/O.CON.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
334 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
NORTHWESTERN PITTSYLVANIA...NORTHEASTERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...

AT 333 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTLAKE
CORNER...MOVING EAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PENHOOK...
MONETA...
HUDDLESTON...
NORTH SHORE...
AND BURNT CHIMNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3692 7953 3701 7974 3711 7986 3712 7973
      3720 7969 3718 7944 3697 7946
TIME...MOT...LOC 1933Z 291DEG 6KT 3711 7968 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
910 
WWUS51 KRNK 271949
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED JUL 27 2016

VAC019-067-143-272000-
/O.CON.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
349 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
NORTHWESTERN PITTSYLVANIA...EAST CENTRAL FRANKLIN AND SOUTH CENTRAL
BEDFORD COUNTIES...

AT 349 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH SHORE...
MOVING EAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PENHOOK...
NORTH SHORE...
BURNT CHIMNEY...
PITTSVILLE...
AND WESTLAKE CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3692 7953 3701 7974 3711 7986 3712 7973
      3714 7963 3704 7945 3697 7946
TIME...MOT...LOC 1949Z 291DEG 6KT 3710 7965 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
735 
WWUS51 KRNK 272002
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT WED JUL 27 2016

VAC019-067-143-272011-
/O.EXP.KRNK.SV.W.0207.000000T0000Z-160727T2000Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
402 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN PITTSYLVANIA...EAST CENTRAL FRANKLIN AND SOUTH CENTRAL
BEDFORD COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

BE ADVISED THAT...WHILE THIS WARNING HAS ENDED...A SEVERE
THUNDERSTORM WARNING IS IN EFFECT FOR EASTERN FRANKLIN AND CENTRAL
PITTSYLVANIA COUNTIES UNTIL 445PM EDT.

LAT...LON 3692 7953 3701 7974 3711 7986 3712 7973
      3714 7963 3704 7945 3697 7946
TIME...MOT...LOC 2001Z 291DEG 6KT 3709 7963 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:29 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 27, 1:29 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
129 PM EDT Wed Jul 27 2016

.SYNOPSIS...
A wavy front will be nearly stationary from the Mid Atlantic
region to the mid Mississippi Valley through the end of the week.
Weak impulses tracking along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms. The
front will finally move well south of the area on Tuesday or
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1110 AM EDT Wednesday...

Isolated showers late this morning near the Blue Ridge east of
Fancy Gap, VA, with a few more showers in far SW VA.

Models coming in initiating convection across the western forecast
area by 18z/2pm, then shifting the storms east thru late
afternoon. There is some disagreement in synoptic models somewhat
with the 06z GFS hanging onto higher threat along/west of the Blue
Ridge all day while the NAM and ECM shift some of the storms into
the piedmont. The high-res models focus activity along the
southern Blue Ridge, northwest toward Southern WV, and actually
show the mountains keeping most of the activity through late
afternoon. For now will have high chance pops cwa wide, higher in
the west and north. The better dynamics with 25-30kt effective
shear will stay in northern VA but should dip far enough south to
increase threat of organized convection into southern VA.

Still looking at highs from the mid to upper 80s west to lower to
mid 90s east. Heat indices should stay under 105 so no advisory
needed out east.

Previous valid discussion...

Precipitable water values range from 1.8 inches in the western
county warning area to 2.0 inches in the extreme east. Storm
motion will be southeast about 20 knots. Areas that had heavy rain
on Tuesday will be more susceptible to flooding problems if there
are storms again in the same locations today.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Wednesday...

We are in for a continuation of unsettled weather as a shallow upper
trof becomes established over the eastern part of the country through
the weekend. This will allow a steady stream of short wave energy to
move into the region from the southwest, while the upper jet provides
diffluence to aid synoptic ascent. These factors will be combining with
warm/humid/unstable air along a diffuse old frontal boundary lingering
across the region. This all spells a good chance for showers and
thunderstorms for the latter portion of the week and into the weekend.
The variability among guidance solutions is still creating a good
degree of uncertainty in timing/location, but the general consensus is
for increasing shear to bring a severe threat to the area for Thursday
afternoon into Friday, with a possibility for an organized MCS. High
precipitable water values will also make excessive rainfall a threat,
so hydro issues are a concern during this period as well. There is
still much to be determined with this scenario so it warrants close
attention in later model runs. Coverage of showers/storms looks
considerable again for Saturday but with less shear and dynamic support
so a more limited severe threat.

Temperatures will continue to run a bit above normal with highs going
from the mid 90s to lower 90s east of the Blue Ridge, and generally
low/mid 80s to the west.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...

Overall pattern situation favors storminess every day but especially
in the afternoon/evening. A frontal boundary situated from the Ohio
Valley over to the Central Plains will slowly shift southeast into
the Virginias and North Carolina over the weekend. Airmass will
remain unstable and moist. Some issue with how far this front makes
it as 5h ridge may be hard to break, but still looks like belt of
westerlies will shift at least into our northern forecast area over
the weekend.

Highs will be seasonal with lows slightly above normal through most
of the period. Highs will range from the lower to mid 80s mountains,
to upper 80s to around 90 east. Lows will be in the lower to mid 60s
mountains, to upper 60s to around 70 east.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Convection will again be problematic as we head through the
afternoon. Radar at issuance time shows a cluster of storms
heading toward BLF therefore put a tempo group for moderate
thunder here from 18-19z. Otherwise will keep VCTS in for the
afternoon and amend as necessary when storms near terminals.

Storms will end/weaken this evening with fog developing overnight.
Similar to this morning, fog will be dense at LWB and possibly
BCB/BLF, with MVFR possible at the other sites.

Another cluster of storms should form in the mountains around or
after 18z Thursday so nothing added to the terminals before 18z.

Extended aviation discussion...

The upper ridge will remain just south of the area and a residual
front nearby through Monday. This should allow for periodic daily
convective coverage. Appears more widespread sub-VFR possible
with thunderstorms later Thursday with a stronger wave along the
front with perhaps some decrease in coverage by the weekend as
this feature passes. At least diurnal MVFR/IFR possible each
afternoon/evening through Monday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.

&&

.CLIMATE...
Record high temperatures for Wednesday (7/27)

Roanoke.....103 in 1936
Lynchburg...103 in 1936
Danville....102 in 1952
Blacksburg...94 in 1993
Bluefield....89 in 1966

Record highs for July 28

Roanoke......104 in 1930
Lynchburg....103 in 1936
Danville.....102 in 1952
Blacksburg....95 in 1966
Bluefield.....90 in 2011

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...WP
AVIATION...AMS/WP
CLIMATE...PM
Hazardous weather outlook, Jul 27, 9:53 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED JUL 27 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
953 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS
ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 2:01 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EDT WED JUL 27 2016

NCZ005-271830-
ROCKINGHAM-
201 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM COUNTY...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS OVER MAYODAN...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
MAYODAN...
MADISON...
AND STONEVILLE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3637 8002 3644 8003 3650 7977 3637 7973
TIME...MOT...LOC 1800Z 258DEG 20KT 3642 7995

JJM
Special weather statement, Jul 27, 2:18 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED JUL 27 2016

VAZ013-271900-
PULASKI-
218 PM EDT WED JUL 27 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL PULASKI COUNTY...

AT 217 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER DRAPER...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
DUBLIN...
CLAYTOR LAKE STATE PARK...
GRAYSONTOWN...
AND CLAYTOR DAM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3712 8085 3711 8070 3708 8058 3707 8057
      3708 8056 3705 8055 3705 8056 3704 8057
      3704 8056 3701 8056 3699 8054 3697 8055
      3694 8060 3699 8085 3707 8088
TIME...MOT...LOC 1817Z 288DEG 16KT 3704 8075

JJM
Special weather statement, Jul 27, 2:28 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT WED JUL 27 2016

NCZ019-271915-
WILKES-
228 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS OVER WINDY GAP...MOVING
NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RONDA...
CLINGMAN...
AND WINDY GAP.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...MOST OF WHICH IS
FALLING ON ALREADY SATURATED GROUND. THIS MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3610 8107 3621 8099 3622 8089 3617 8087
      3606 8088 3606 8098 3605 8100 3606 8101
TIME...MOT...LOC 1827Z 228DEG 5KT 3612 8100

JJM
Local storm report, Jul 27, 2:29 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     2 W SALEM CITY          37.28N 80.09W
07/27/2016                   CITY OF SALEM      VA   TRAINED SPOTTER

            SEVERAL TREES DOWN ON WEST RIVERSIDE DRIVE NEAR KINGSMILL
            DRIVE.

&&

WHP
Special weather statement, Jul 27, 2:33 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT WED JUL 27 2016

VAZ033-034-271930-
BEDFORD-FRANKLIN-
233 PM EDT WED JUL 27 2016

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SMITH MOUNTAIN
LAKE...NORTHEASTERN FRANKLIN...AND SOUTHWESTERN BEDFORD COUNTIES...

AT 231 PM EDT...NUMEROUS ROUNDS OF THUNDERSTORMS WERE APPROACHING
PORTIONS OF SMITH MOUNTAIN LAKE. THE FIRST ISOVER WESTLAKE
CORNER...THE SECOND IS OVER RAONOKE CITY MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
PENHOOK...
NORTHWEST SMITH MOUNTAIN LAKE...
NORTH SHORE...
AND BURNT CHIMNEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3706 7949 3704 7948 3702 7946 3704 7953
      3705 7955 3704 7955 3703 7956 3704 7960
      3698 7961 3700 7972 3716 7992 3721 7988
      3722 7985 3723 7984 3727 7986 3730 7984
      3706 7945
TIME...MOT...LOC 1831Z 305DEG 20KT 3713 7971

JJM
Special weather statement, Jul 27, 3:00 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT WED JUL 27 2016

VAZ013-014-017-271945-
MONTGOMERY-FLOYD-PULASKI-
300 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR COPPER VALLEY...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PILOT...
INDIAN VALLEY...
CLAYTOR LAKE STATE PARK...
GRAYSONTOWN...
AND COPPER VALLEY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3696 8071 3705 8071 3705 8037 3691 8038
      3693 8065
TIME...MOT...LOC 1859Z 276DEG 17KT 3701 8058

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:13 PM EDTSpecial Weather StatementRNKCity of Buena Vista32 min
Jul 26, 8:25 PM EDTSpecial Weather StatementRNKBuckingham50 min
Jul 26, 8:51 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg39 min
Jul 26, 9:01 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg59 min
Jul 26, 9:15 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 26, 9:33 PM EDTSpecial Weather StatementRNKAlleghany42 min
Jul 26, 9:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte59 min
Jul 26, 10:22 PM EDTAreal Flood AdvisoryRNKCampbell3 hr
Jul 26, 10:44 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania76 min
Jul 26, 10:48 PM EDTSpecial Weather StatementRNKFranklin57 min
Jul 26, 10:59 PM EDTAreal Flood AdvisoryRNKCharlotte3 hr
Jul 26, 11:36 PM EDTSpecial Weather StatementRNKHalifax54 min
Jul 27, 12:16 AM EDTSpecial Weather StatementRNKCity of Danville14 min
Jul 27, 1:22 PM EDTSpecial Weather StatementRNKTazewell23 min
Jul 27, 1:43 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 27, 1:53 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem37 min
Jul 27, 2:10 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
Jul 27, 2:18 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 27, 2:33 PM EDTSpecial Weather StatementRNKBedford57 min
Jul 27, 3:00 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Jul 27, 3:07 PM EDTSpecial Weather StatementRNKFloyd23 min
Jul 27, 3:10 PM EDTSpecial Weather StatementRNKCity of Salem35 min
Jul 27, 3:14 PM EDTSpecial Weather StatementRNKBotetourt31 min
Jul 27, 3:31 PM EDTSpecial Weather StatementRNKFranklin29 min
Jul 27, 3:43 PM EDTSpecial Weather StatementRNKBotetourt47 min
Jul 27, 3:47 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania58 min
Jul 27, 3:52 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jul 27, 4:00 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem45 min
Jul 27, 4:06 PM EDTSpecial Weather StatementRNKMontgomery54 min
Jul 27, 4:09 PM EDTSpecial Weather StatementRNKRockbridge36 min
Jul 27, 4:11 PM EDTSpecial Weather StatementRNKFranklin34 min
Jul 27, 4:17 PM EDTSpecial Weather StatementRNKCarroll28 min
Jul 27, 4:21 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick24 min
Jul 27, 4:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax59 min
Jul 27, 4:39 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jul 27, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick62 min
Jul 27, 4:45 PM EDTSpecial Weather StatementRNKCity of Buena Vista60 min
Jul 27, 4:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania85 min
Jul 27, 5:00 PM EDTSpecial Weather StatementRNKAmherst45 min
Jul 27, 5:03 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jul 27, 5:08 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville49 min
Jul 27, 5:54 PM EDTSpecial Weather StatementRNKAmherst, Appomattox51 min
Jul 27, 6:03 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville27 min
Jul 27, 6:37 PM EDTSpecial Weather StatementRNKAppomattox38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.